Florida, 2020

Lightning Strike in Florida, May 29, 2020

May 29, 2020 · NWS TBW · 1 event in 1 county or zone

Sea breeze thunderstorm causes lightning injures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sea breeze thunderstorm causes lightning injures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 29, 1:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 29, 1:00 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
200 PM EDT Fri May 29 2020

.SYNOPSIS...
Strong stacked ridging continues to reside over the Western
Atlantic. Meanwhile, a highly amplified pattern over the US with
ridging out West and troughing over the eastern half of the CONUS.
Associated surface cold fronts slowly work their way southeast
over the upcoming weekend. Finally, the tropical wave to the east-
southwest Bermuda, which has the potential of subtropical
development, will quickly get pulled off to the north and away
from the CONUS in the coming days as it becomes sandwiched between
a digging trough in the northwest Atlantic and a large omega
block over the north/central Atlantic.

&&

.DISCUSSION...
Today, surface ridging has built slightly and move north,
bringing more of a southerly/southeasterly flow to our area
compared to yesterday. This will favor rain chances a little bit
farther west towards the I-75 corridor along an area of enhanced
convergence formed near the west coast sea breeze. 12Z sounding
out of KTBW shows 500mb temps have warmed approximately 1.5
degrees so the threat of hail will be slightly less. However,
forecast PWAT and MLCAPE are still impressively high for late May
with ~2 inches, and 2500-3000 J/kg, respectively. Furthermore,
afternoon forecast RAP soundings for TBW show wind <10 knots from
the surface to 250mb. This suggests storm motion solely driven by
sea breeze and outflow boundaries. With much of the area
receiving 1-2 with localized 3-4 inches of rain yesterday (and a
lot of rain the previous day as well for some spots) , the
threshold for minor urban and small stream flooding will be lower.
So this will be something to watch for.

Low dewpoint depressions and calm winds will promote some patchy
fog north of I-4 and inland tomorrow morning. Meanwhile, the ridge
will axis will be located across the Suncoast, 1000mb-700mb flow
becomes light and variable in this location so initial storm
development will be favored across the spine of the peninsula in
Central FL. However, weak/moderate southwest flow across the
Nature Coast will promote a few earlier showers/storms in this
area. Later tomorrow, a weak upper level trough stretched across
the panhandle through the carolinas will push eastward. At the
surface, an associated weak frontal boundary will sag south into
the Big Bend of FL by Sunday morning. Westerly low-level flow will
usher in relatively drier air which will limit rain and
thunderstorm coverage some, especially for our western counties.

This front will be very weak and nearly stalled out across our
area on Sunday before very broad surface high pressure builds
across the eastern half of the CONUS. This reinforcing high
pressure will push it south-southwestward as a backdoor front.
This will bring breezy easterly winds to the area by Monday Night
or Tuesday and much drier air with less oppressive humidity,
especially along and north of I-4 corridor. Rain chances will
still be possible in the region of higher PWAT (South Central and
Southwest FL) through mid-week. The enhanced easterly flow will
also promote more showers/storms over the Gulf waters just about
anytime of day. Models diverge by Friday but it does appear
moisture will begin to get advected back northward as the western
flank of the ridge axis begins to degrade.

&&

.AVIATION...
Winds 7-10 knots during the afternoon as the west coast sea
breeze develops. VCTS are in all TAF sites with TEMPO everywhere
except TPA, PIE, and SRQ. Storms end later this evening and VFR
along with light winds return through the overnight hours.

&&

.MARINE...
Surface high pressure will continue to across the Gulf waters
keeping mostly light winds and calm seas through the weekend.
However, isolated to scattered showers and thunderstorms each day
will be capable of producing frequent lightning, locally gusty
winds, and rough seas. Early next week a breezy east to northeast
flow will setup with winds speeds approaching exercise caution
criteria.

&&

.FIRE WEATHER...
Ample moisture will preclude any major fire weather concerns
through the weekend with overall weak winds. Daily afternoon
showers and thunderstorms will be capable of frequent lightning
and gusty winds from outflow boundaries. Some patchy fog will be
possible late overnight into Saturday morning for Pasco county
northward.

&&

.Preliminary Point Temps/PoPs...
TPA  74  89  75  89 /  20  40  10  20
FMY  74  89  74  89 /  50  60  10  30
GIF  72  89  72  89 /  40  80  10  50
SRQ  73  89  75  89 /  10  30  10  10
BKV  70  89  71  90 /  20  50  10  20
SPG  75  89  75  89 /  10  40  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...42/Norman
DECISION SUPPORT...97/Flannery

In the hours before

Special weather statement, May 29, 2:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
330 PM EDT Fri May 29 2020

FLZ242-292000-
Inland Citrus FL-
330 PM EDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CITRUS COUNTY UNTIL
400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Beverly Hills. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stokes Ferry and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2901 8242 2902 8240 2900 8238 2900 8236
      2899 8236 2899 8234 2894 8247 2903 8252
      2905 8250 2905 8247
TIME...MOT...LOC 1930Z 239DEG 3KT 2902 8243

TBW

The radar

The Tampa radar (KTBW), 121 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Citrus

When
May 29, 2:45 PM EST
Where
Citrus County, 1.39 mi ESE of Homosassa Springs
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
28.790, -82.520

Two children ages 4 and 11 received minor injuries while outdoors due to lightning strike across street from yard.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883971.